To the Editor.
—With great interest we read Drs Donaldson and Cuningham's article "Persisting Neurologic Sequelae of Lithium Carbonate Therapy."1 They reported neurologic injury secondary to lithium carbonate intoxication. Cerebellar disorders may be especially often associated with such toxicity, but the range and sites of neurologic involvement are diverse.Recently, we encountered a selfinduced lithium carbonate poisoning case. Acutely, the patient was comatose. Weakness was prominent early in recovery, and a myasthenialike presentation was transiently observed. Cerebellar signs then became the main clinical feature and were still present four months postoverdose.
Report of a Case.
—A previously healthy, 41-year-old comatose man was hospitalized for an unknown time following an oral polypharmacy overdose. He was unresponsive to pain and demonstrated symmetrical deep tendon reflexes and slightly reactive midsized pupils. Ventilatory assistance was required, but no period of hypoxia was recorded. Toxicology blood screening revealed the following values: lithium, 2.1 mEq/L;
Lippmann S, Arnold D, Taylor J, Manshadi M. Lithium Carbonate Toxicity-Induced Cerebellar Injury. Arch Neurol. 1985;42(6):515. doi:10.1001/archneur.1985.04060060013003
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: